From Rockwood, Michigan, USA:
For two days, my 11 year old son is waking with lows in the 40s mg/dl [2.2 mmol/L]. At his last appointment, his CDE said that we need to learn how to make an insulin cocktail. I am questioning this cocktail they want me to put together, which they do not have time to discuss in an appointment. It was frustrating.
I believe that your son's Certified Diabetes Educator may have been simply referring to mixing insulins to help find the best dose for your son.
Sometimes the term "cocktail" is used when mixing three or more insulins together. Mixing insulin can be especially helpful in reducing the number of shots a child gets at one time and assists in micro-managing diabetes insulin dosing to find the best dose. If you have never done this, I would discuss it in person with your CDE or physician and they can get you started.
I'm not a real fan of using three insulins in one injection -- I think that it becomes especially hard to know which insulin to adjust if problematic blood sugars are encountered. I'm sure there are some who have good success doing this. If your team is suggesting that you mix three insulins, you really need some specific advice from them for how to get started and how to make individual adjustments. For more information on an insulin cocktail, you might check out a previous answer.
Original posting 6 Jun 2001
Posted to Daily Care
Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2017. Comments and Feedback.